MAUDE Adverse Event Report: ENDOLOGIX AFX; VELA INFRARENAL EXTENSION

ENDOLOGIX AFX; VELA INFRARENAL EXTENSION
Model Number A28-28/C75V
Medical Device Problem Codes Partial Blockage (1065); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Death (1802); Failure of Implant (1924); Thrombosis (2100)
Date of Event 12/10/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
The manufacturing lot evaluation confirmed all devices met specifications prior to release.The device was not returned as the device remains implanted therefore no evaluation was completed.Due to a lack of relevant medical records and imaging available for review, the stent dislodgement, the temporary occlusion of both renal arteries, and the unsuccessful relocation of the cuff of the left renal artery could not be confirmed.This complication is most likely user related.Procedure related harms included an unplanned brachial access to stent the left renal artery.Reportedly, the patient expired on the fourth post-operative day of multiple organ failure.Due to the close proximity of the superior mesenteric artery to the right and left renal artery, the bowel necrosis and the death classification is inconclusive.Temporary but primary occlusion of the superior mesenteric artery by the cuff (user-related) verses secondary thromboemboli (procedure related).Pre-existing vascular disease most likely contributed to both of these scenarios.No additional investigation of this reported event is planned.Endologix will continue to monitor this complaint and similar complaints in the event further investigation is needed.
 
Event or Problem Description
The patient was treated for abdominal aortic aneurysm (aaa).A bifurcated stent graft, an infrarenal stent graft extension and a non- endologix (smart stent) were implanted (off- label).It was reported that the guidewire was inserted from the right femoral artery was slightly coming out from the access during balloon touch-up of bifurcated stent graft (around left common lilac artery), so the physician pushed it back into the vessel.During this guidewire advancement, the guidewire got stuck to the stent structure of an infrarenal stent graft extension and was accidentally migrated upwards as a result.As both renal arteries were covered by the infrarenal stent graft extension, the physician tried to pull it down with a balloon, and the blood flow into the right renal artery was recovered.As the left renal artery was still covered, a stent was implanted from the right brachiocephalic artery.Blood flow into the left renal artery was then recovered.This event was reported as procedure-related and not device related.Approximately four (4) days post initial procedure, the patient had expired.It was reported as possibly resulted from shower embolism.It is unknown what kind of procedure had been conducted on the patient after deteriorating (before death).According to the physician, some irregular catheter manipulation during the initial endovascular aneurysm repair (evas) in order to recover renal arteries which were covered by migrated infrarenal stent graft extension could contribute this issue.The patient's vessel condition was originally not good.However, it is unknown why embolism occurred 4 days after evar, not right after.It was reported that the cause of death is recorded as "multiple organ failure" as multiple vessels were blocked by blood clots and it is hard to determine which one was fatal.There were a lot of clots in aorta which could be one of factors of this event: however, multiple reasons contributed this case and it is hard to say which one was the primary reason.Considering poor vessel condition prior to the initial operation and the patient's age ((b)(6)), evar was selected, not open surgery.

Brand Name
AFX
Common Device Name
VELA INFRARENAL EXTENSION
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key8263082
Report Number2031527-2019-00042
Device Sequence Number2210861
Product Code MIH
UDI-Device Identifier00818009013514
UDI-Public(01)00818009013514(17)201129
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/29/2020
Device Model NumberA28-28/C75V
Device Lot Number1763090-001
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2018
Initial Report FDA Received Date01/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age87 YR